Telithromycin-associated hepatotoxicity: Clinical spectrum and causality assessment of 42 cases

Authors

  • Allen D. Brinker,

    Corresponding author
    1. Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research, Food and Drug Administration, Silver Spring, MD
    • Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research, Food and Drug Administration, 10903 New Hampshire Avenue, Building 22, Silver Spring, MD 20993
    Search for more papers by this author
    • fax: 301-796-9721

  • Ronald T. Wassel,

    1. Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research, Food and Drug Administration, Silver Spring, MD
    Search for more papers by this author
  • Jenna Lyndly,

    1. Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research, Food and Drug Administration, Silver Spring, MD
    Search for more papers by this author
  • Jose Serrano,

    1. Liver Diseases Research Branch, Division of Digestive Diseases and Nutrition, National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Bethesda, MD
    Search for more papers by this author
  • Mark Avigan,

    1. Office of Surveillance and Epidemiology, Center for Drug Evaluation and Research, Food and Drug Administration, Silver Spring, MD
    Search for more papers by this author
  • William M. Lee,

    1. Meredith Mosley Chair in Liver Disease, University of Texas Southwestern Medical Center at Dallas, Dallas TX
    Search for more papers by this author
  • Leonard B. Seeff

    1. Liver Diseases Research Branch, Division of Digestive Diseases and Nutrition, National Institute of Diabetes and Digestive and Kidney Diseases, National Institutes of Health, Bethesda, MD
    Search for more papers by this author

  • Potential conflict of interest: Allen Brinker, Ronald Wassel, Jenna Lyndly, and Mark Avigan are employed at U.S. Food and Drug Administration. Jose Serrano and Leonard B. Seeff are employed at the National Institutes of Health. William M. Lee has recently served as a consultant to Eli Lilly, Wyeth, and Fibrogen.

Abstract

Telithromycin is the first of a new class of ketolide antibiotics with increased activity against penicillin-resistant and erythromycin-resistant pneumococci. This agent received approval by the United States Food and Drug Administration (FDA) in 2004 for treatment of upper and lower respiratory infections. Following market introduction, spontaneous reports of telithromycin-associated hepatotoxicity, including frank liver failure, were received. To address these reports, an ad hoc group with expertise in spontaneous adverse events reporting and experience in evaluating drug-induced liver injury was formed, including members of the FDA, other federal agencies, and academia. The primary objective of this group was to adjudicate case reports of hepatic toxicity for causal attribution to telithromycin. After an initial screening of all cases of liver injury associated with telithromycin reported to FDA as of April 2006 by one of the authors, 42 cases were comprehensively reviewed and adjudicated. Five cases included a severe outcome of either death (n = 4) or liver transplantation (n = 1); more than half were considered highly likely or probable in their causal association with telithromycin. Typical clinical features were: short latency (median, 10 days) and abrupt onset of fever, abdominal pain, and jaundice, sometimes with the presence of ascites even in cases that resolved. Concurrence in assignment of causality increased after agreement on definitions of categories and interactive discussions. Conclusion: Telithromycin is a rare cause of drug-induced liver injury that may have a distinctive clinical signature and associated high mortality rate. Consensus for attribution of liver injury to a selected drug exposure by individual experts can be aided by careful definition of terminology and discussion. (HEPATOLOGY 2009;49:250-257.)

Ancillary